Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

Allergy problems, looking for answers

Hey everyone,
About 2 years ago I was having problems with severe allergies. One night I woke up and the left side of my cheek was swollen. Then it spread to my lips. I went to the doctor and she put me on steroids and benadryl. We determined that it was an allergy to hookah. I took my dosage and quit hookah. 3 days after the steroids had ended I woke up in the middle of the night with the left side of my tongue swollen. I went to the emergency room and they put me back on steroids and benadryl again. 3 days after my steroid dosage had ended my hand and foot only on the left side started swelling to the point I couldn't walk. Got put back on steroids and zyrtec and some antacids.
Then I went to an allergist that was very little help and told me to stay away from all the common allergy triggers and sent me on my way.
I moved about 350 miles from home and the first week i was in my new place i forgot to take my zyrtec and my left foot and hand swelled up like a balloon again. Got put back on steroids and zyrtec.
Finally I got fed up and went to an allergist here in Columbia and he ran several tests on my and determined that I had a sever vitamin D deficiency and put me on 2000UI of vitamin D a day and zyrtec. All this time we haven't been able to keep me off of antihistamines long enough to do a skin test. The allergist took lots of blood and all of the main 30 allergies they checked for were negative.
It has been 2 years since all of that happened. I have been feeling much better on my vitamin D and zyrtec regiment. Here we are 2 years down the road and I woke up in the middle of the night with the left side of my cheek swollen up. I went to urgent care center in the morning and took 2 Benadryl before I went. 2 hours had passed and the swelling didn't change so the doctor thought that it was a infection in my mouth or an irritation from a tooth. He put me on a Zpak and sent me home. I sat around the house all day without taking more Benadryl and nothing really changed. Then as I was going to bed I took my Zyrtec like normal and about an hour after that my feet, mouth, and esophagus were swelling only on the left side again. Went to the ER and she didn't have much to say and put me on steroids and benadryl regiment again.
Does anyone have any insight on what could be causing this reaction?? I haven't eaten or drank anything out of the ordinary and have been living a perfectly fine lifestyle for 2 years since my last attack.
Any insight?!??!
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
MEDICAL PROFESSIONAL
Hello and hope you are doing well.

Allergic reactions can show a waxing and waning phenomenon. They can improve or worsen with time. Also it is possible to develop new allergies, you could develop new allergic reactions  to food or other substances. You will only have to closely monitor. If you haven't undergone formal allergy testing, that might be beneficial.  Under a doctor's supervision, foods that have caused allergies in the past can sometimes be added slowly back into the diet.

Hope this helped and do keep us posted.
Helpful - 0
Avatar universal
Also is it just me or is it bizaar that this only happens on the left side of my body???
Helpful - 0
Avatar universal
How could I be completely fine for 2 years eating and drinking what I wanted and then all of the sudden I have another reaction. Like I said I haven't eaten or drank anything out of the ordinary???
Helpful - 0
1340994 tn?1374193977
I would stop dairy and get tested for gluten problems too.  I have no allergies since figuring out my food issues.  
Helpful - 0

You are reading content posted in the Allergy Community

Popular Resources
Find out what causes asthma, and how to take control of your symptoms.
Find out if your city is a top "allergy capital."
Find out which foods you should watch out for.
If you’re one of the 35 million Americans who suffer from hay fever, read on for what plants are to blame, where to find them and how to get relief.
Allergist Dr. Lily Pien answers Medhelp users' most pressing allergy-related questions
When you start sniffling and sneezing, you know spring has sprung. Check out these four natural remedies to nix spring allergies.